Alert archive / Iowa / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 243, NWS Omaha, NE

June 19, 2006Montgomery County, Pottawattamie County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at Jun 19, 2006, 3:03 AM CDT for Montgomery County, Pottawattamie County, Iowa. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 19, 2006, 3:03 AM CDT (08:03 UTC)
Expired
Jun 19, 2006, 3:30 AM CDT
In force
27 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

Counties Montgomery County, IA, Pottawattamie County, IA

The radar

The Omaha radar (KOAX), 86 km from the middle of the area, began a volume at 08:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.1 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2006-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2006-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
2335 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
511 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 9:53 PM CDT, 5 hours 10 minutes earlier.

Area forecast discussion, Jun 18, 9:53 PM CDT, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
953 PM CDT SUN JUN 18 2006

.UPDATE...
UPDATED COVERAGE OF TSRA FM ISOLATED TO SCT TSRA OVERNIGHT WITH
ANTICIPATED INCREASE IN LOW LEVEL JET/ISENTROPIC LIFT.

&&

.DISCUSSION...
SFC ANALYSIS HAD THE SFC FNT TO THE S OF LNK WITH DEWPOINTS IN THE
N IN THE LOWER 50S AND SE PORTIONS OF THE FCST AREA IN THE 60S.
THE OAX SOUNDING DID NOT HAVE A LOT OF CAPE...HOWEVER WAS SHOWING
AMPLE SHEAR. LATEST RADAR TRENDS HAD PERSISTENT ELEVATED SHOWERS
IN THE NRN PORTION OF THE FCST AREA AND AN ISOLATED TSRA IN
HASTINGS AREA WITH ACCAS BEFORE SUNSET. HAVE BEEN WATCHING
MODERATE CU SINCE AROUND 8PM BECOME MORE OF A LINE OF SHOWERS AND
THUNDERSTORMS FROM THE ACCAS FM AROUND WAUSA THRU MISSOURI VALLEY
AND OAKLAND IA.

THE UPR AIR MAPS FM 00Z SHOWED A JET MAX IN SD AND IS PROGGED TO
DIVE INTO ERN NEB AND IA. THE MID LEVEL TROF WAS SWINGING THRU NRN
WI/MN AND INTO NE NEBRASKA. THERE WAS SOME H7 WAA NOTED AND
MOISTURE POOLED PER THE RUC ANALYSIS/OAX SOUNDING.

WITH THE INCREASING LOW LEVEL JET...WOULD EXPECT THE ISENTROPIC
LIFT AND THETA-E ADVECTION TO INCREASE ALONG WITH MOISTURE
AVAILABLE...WOULD EXPECT THIS SUSTAIN ISO TO SCT TSRA OVERNIGHT
FROM ERN NEB IN WRN IA.

&&

.PREV DISCUSSION... (ISSUED 201 PM CDT SUN JUN 18 2006)

DISCUSSION...

RADAR LOOP SHOWING NARROW SWATH OF POST-FRONTAL PCPN PUSHING
EASTWARD ALONG THE NEB/SD BORDER THIS AFTERNOON. LIGHTNING ACTIVITY
APPEARS TO BE DECREASING WITH TIME AS ACTIVITY MOVES INTO A LESS
UNSTABLE ENVIRONMENT. WV SATL IMAGERY AND NETWORK PROFILERS DEPICT
SUBTLE PIECE OF ENERGY OVER THE PCPN BAND JUST SOUTH OF THE MAIN
UPPER LEVEL WAVE. LIFT PROBABLY ALSO ENHANCED A BIT FROM LFQ OF
UPPER JET REACHING INTO WRN SD/WRN NEB.

FOR TONIGHT...MODELS SHOW THE FRONTAL BOUNDARY SINKING SOUTHWARD
INTO NEB/IA AS THE UPPER MS VLY WAVE PUSHES TOWARD THE WESTERN GREAT
LAKES REGION. POCKET OF WAA LIFT PROGGED ACROSS THE CWA THIS
EVENING LEAVING THE POSSIBILITY OPEN FOR SOME POST-FRONTAL THUNDER
POPPING. RUC/GFS TPI VALUES THOUGH GENERALLY SUGGEST THEY WOULD BE
ISOLATED IN NATURE. ON MONDAY...NICE DAY ANTICIPATED AS UPPER LEVEL
RIDGE TAKES HOLD ACROSS THE PLAINS AS BROAD SURFACE HIGH PRESSURE
SCOOTS THE SURFACE BOUNDARY INTO KS AND THEN STALLS. PCPN CHANCE
THOUGH RETURN MONDAY NIGHT AS THE KS BOUNDARY HEADS BACK NORTH ACROSS
THE CWA...ASSOCIATED WITH LEE SIDE CYCLOGENESIS IN RESPONSE TO
APPROACHING SHORT WAVE ENERGY OVER THE NORTHERN ROCKIES. IT APPEARS
THAT THE MODELS GENERALLY FAVOR BEST PCPN CHANCES ALONG A FRONTAL
BOUNDARY HUGGING THE MISSOURI RIVER VLY. WILL LEAVE SLGT POPS IN
TUESDAY FOR ANY LINGERING ACTIVITY. FOR WEDNESDAY...THE PATTERN
BEGINS TO ALTER TO ZONAL FLOW WITH A SFC BOUNDARY SETTLING
ACROSS/NEAR THE SRN CWA FOR THE NEXT FEW DAYS. SMALL POPS SEEM
REASONABLE AT THIS POINT GIVEN LLVL SOUTHERLY FLOW RETURNS MOISTURE
TO THE REGION.

THE EXTENDED PERIODS ARE HIGHLIGHTED BY FAST FLOW WESTERLIES AND
MEAN POSITION OF THE POLAR JET PREVAILING ACROSS THE NORTHERN
CONUS...SUGGESTING ORGANIZED SEVERE WX THREAT WILL GENERALLY REMAIN
NORTH OF CWA. OTHERWISE...NOT MUCH CHANGE FROM YESTERDAYS FCST.
GFS/CMC/FNMOC MREF CONSISTENT SHOWING ZONAL FLOW FROM THE PAC NW THRU
THE NRN TIER STATES UNTIL DAY 5 WHEN UPPER RIDGE FORMS OVER THE
ROCKIES AND NW FLOW SETTLES IN OVER THE CENTRAL CONUS. MEANWHILE...
THUNDER CHANCES REMAIN FOR THE CWA AS THE GFS/ECMWF CONTINUE TO
ADVERTISE A BOUNDARY SETTING UP AND STALLING IN THE VCTY OF THE
CWA...PROMPTING THUNDER CHANCES FROM WEDNESDAY NIGHT THRU FRIDAY
NIGHT AND HOPEFULLY BRINGING MUCH NEEDED PCPN TO THE REGION. DRY FCST
THEN FOR SATURDAY AND SUNDAY AS SFC HIGH BUILDS IN ACROSS THE
NRN/CNTRL PLAINS AND KICKS THE STALLED BOUNDARY SOUTHWARD.

DEE

OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.

ZAPOTOCNY
Hazardous weather outlook, Jun 18, 5:37 PM CDT, 9 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
537 PM CDT SUN JUN 18 2006

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-191245-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
537 PM CDT SUN JUN 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND MONDAY

ISOLATED STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP ACROSS THE
OUTLOOK AREA TONIGHT. THE STRONGEST STORMS MAY PRODUCE LARGE HAIL
AND DAMAGING WINDS.

SURFACE LOW PRESSURE WAS OVER SOUTHWEST NEBRASKA...WITH A WARM
FRONT STRETCHING EASTWARD TOWARD LINCOLN AND NEBRASKA CITY INTO
SOUTHWEST IOWA. DAYTIME HEATING WITH TEMPERATURES IN THE UPPER
80S...SURFACE DEWPOINTS IN THE 50S AND 60S AND THE LOCATION OF THE
FRONTAL BOUNDARY SHOULD PROVIDE A LOW LEVEL FOCUS FOR CONVECTION.
IN ADDITION...A JET MAX WITH THE MID LEVEL TROUGH...POOLING OF
DEEPER MOISTURE...AND THETA-E ADVECTION OVER THE OUTLOOK AREA MAY
INCREASE THUNDERSTORM COVERAGE.

ONGOING CONVECTION ACROSS NORTHERN NEBRASKA INTO NORTHERN IOWA
SHOULD CONTINUE AND SHIFT INTO IOWA AS THESE ARE ALONG THE
SOUTHERN EDGE OF THE WESTERLIES AND ASSOCIATED WITH THE MID LEVEL
TROUGH. THE MAIN HAZARD WITH THESE STORMS SHOULD BE LIGHTNING WITH
SMALL HAIL AND GUSTY WINDS POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS MONDAY NIGHT THROUGH FRIDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

ZAPOTOCNY

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 1:37 AM CDTSevere Thunderstorm WarningOAXMontgomery, Pottawattamie23 min
Jun 19, 2:00 AM CDTSevere Thunderstorm WarningOAXMontgomery30 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.